Maryland, 2018

Damaging Wind in Maryland, July 27, 2018

July 27, 2018 · NWS PHI · 1 event in 1 county or zone

An approaching surface trough combined with moderate instability to produce widespread severe weather across the Mid-Atlantic. The event was well forecast with most of the area being highlighted in a Slight Risk Category by the Storm Prediction Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching surface trough combined with moderate instability to produce widespread severe weather across the Mid-Atlantic. The event was well forecast with most of the area being highlighted in a Slight Risk Category by the Storm Prediction Center. Warm surface temperatures and dew points in the mid 70s lead to relatively high instability developed with forecast soundings suggesting 2000 J/kg CAPE values. An initial line of storms first developed over east-central Pennsylvania, then continued through the afternoon into the evening before storms congealed into several multi-cell clusters with several severe storms over New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 4:57 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 27, 4:57 PM EST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mount Holly NJ
557 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front moves across our region tonight, then it slows just
offshore Saturday into Sunday. High pressure builds in for Sunday
before weakening northward on Monday. A warm front lifts northward
across our area during Tuesday, then a cold front arrives Wednesday
night into Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
545 PM update...Flash Flood Watch was expanded eastward to
include the Delaware Valley and I-95 corridor in N DE, SE PA,
SW/C/NW NJ. It may be a little late in the event to expand the
watch with two Flash Flood Warnings already issued in this
expanded watch area, but with additional convection organizing
to our southwest over S/C PA and C MD (with this next round
looking to be even greater in coverage than the preceding one
this afternoon), the threat of flash flooding will persist
through the evening for a large part of the forecast area. The
severe risk will continue through at least sunset although it
looks like we will eventually transition toward more of a flood
risk vs severe this evening.

Previous Discussion...
Cold front continues to work its way slowly through the western
Pennsylvania. Expect to have rounds of thunderstorms until the
front arrives very late tonight. The severe wind and hail threat
should continue through this time, although we will likely see
it diminish slightly through the late evening. The other major
hazard has been heavy rain leading to flooding. The combination
of very heavy rain and training cells increases the flash flood
threat, especially across areas that received heavy rain in the
Saturday through Wednesday period.

Once the front reaches the shore late tonight, could see some
patchy fog develop, especially in areas that receive heavy rain
this afternoon and evening.

&&

.SHORT TERM / SATURDAY THROUGH 6 AM SATURDAY/...
A surface high will start to build east towards our region. As a
result, expect mostly dry conditions except near the shore where
the front may stall. Temperatures behind the front won't be
significantly lower than today, with highs mostly in the mid to
upper 80s across the region, with the exception of the

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Due to ongoing weather, few changes made to the extended
periods.

Summary...Turning noticeably less humid during the second half of
the weekend for much of the region, then the humidity and moisture
increases once again during next week as does the potential for some
locally heavy rain/flooding.

Synoptic Overview...A closed low across eastern Canada Saturday is
forecast to open up as it slides eastward into early next week.
Meanwhile, the flow sharpens again and the tailend of the trough
looks to close off near the Mid-Mississippi Valley during early next
week. As this occurs, a strengthening ridge is positioned off the
East Coast and the flow between these two systems will direct
tropical moisture northward. The western Atlantic ridge may be tough
to dislodge, therefore the trough from the west and an associated
surface cold front may be slow to arrive into our area during the
second half of next week. Given the flow aloft that is forecast,
locally heavy rain and flood threat will return during next week as
the precipitable water values reach or exceed 2 inches.

For Sunday...As a closed low shifts east-northeast across
eastern Canada it is forecast to gradually open up. The southern
extent of the trough therefore weakens or lifts out with time
across the Northeast. An associated surface cold front is
forecast to be shifting just off the Mid-Atlantic coast during
Saturday, however this may tend to stall near the coast or even
dissipate with time. There does look to be a window of
opportunity through about early Saturday afternoon, across the
eastern and southern areas especially, where a few showers or a
thunderstorm may occur before much drier air arrives. The
forecast soundings overall indicate quite a bit of drying occurs
Saturday afternoon above the mixed boundary layer, and this
would tend to erode the instability. Surface high pressure
builds in during Sunday and a much less humid airmass is
anticipated for much of our region. The flow will be lighter
especially on Sunday, therefore an afternoon sea/bay breeze
should develop.

For Monday and Tuesday...This time frame looks to become a little
more uncertain as the flow aloft starts to sharpen. A trough should
close off near the Mid-Mississippi Valley with time while a ridge
strengthens in the western Atlantic. This turns the flow more
southwesterly and the start of moisture advection gets underway.
There looks to be a surge in the moisture/theta-e advection Monday
night and Tuesday and this should be when a surface warm front lifts
northward well in advance of surface low pressure eventually
tracking up the Ohio Valley. The forecast challenge is how much
convection accompanies the moisture surge and surface warm front. It
appears that convective chances on Monday are greatest to our west,
however some showers and storms cannot be ruled out in our area
especially across the western and southern areas.

There looks to be a better chance on Tuesday with the advancement of
the warm front. Given the western Atlantic ridge building some
though, the highest chances for convection looks to be inland from
the coastal areas. Given the precipitable water values increasing to
around 2 inches through the time frame, convection will be capable
of producing locally heavy rain and this could lead to some
flooding. The flood threat will depend on the extent of the
convection since the recent heaviest rainfall occurred just to our
west.

For Wednesday and Thursday...A convectively active time frame is
quite the possibility. The guidance shows the western Atlantic ridge
holding firm and potentially even shifting westward some, while a
trough from the Great Lakes southwestward gradually shifts eastward.
Since the ridge farther east looks to hold, this trough may be
slowed as it tracks eastward along with an associated surface cold
front. This places our area in southwesterly flow along with a
continued high moisture content airmass. Looks like convection would
be mostly diurnally driven except when the cold front gets closer.
The steering flow may be such to support some training or
backbuilding convection, and therefore some rounds of locally heavy
rain is quite possible along with at least a local flood threat.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This afternoon and tonight ...MVFR/IFR in thunderstorms. Heavy
rain and gusty winds possible. Patchy fog with reduced
visibility possible after 06Z Saturday. Low confidence in the
timing of storms and if fog will affect any TAF sites.

Tomorrow...Mostly VFR conditions. Westerly winds 5 to 10 KT. Sea
breeze possible.

Outlook...
Saturday night and Sunday...VFR overall. Westerly winds 5-10
knots, becoming light and variable each night at most terminals.
A sea/bay breeze should develop during each afternoon with a
wind shift to the south-southeast, mainly at ACY and ILG and
especially Sunday afternoon. A few lingering showers or
thunderstorms possible through about early Saturday afternoon,
mainly south and east of PHL.

Monday through Wednesday...Mainly VFR. Some showers and
thunderstorms are possible especially during Tuesday. South to
southeast winds 10 knots or less during the day, then light and
variable each night at many terminals.

&&

.MARINE...
Although widespread conditions will be below SCA criteria,
showers and thunderstorms through late tonight will move across
the waters resulting in strong and gusty thunderstorm winds,
dangerous lightning strikes, and visibility reductions in heavy
rain. Please stay advised for any statements that may be
issued.

Outlook...
Saturday and Sunday...The conditions are expected to be below Small
Craft Advisory criteria. A sea/bay breeze especially Sunday
afternoon may result in some enhancement to the winds particularly
nearshore.

Monday through Wednesday...The conditions are expected to be
below Small Craft Advisory criteria. Winds may start variable
Monday before settling more from the south-southeast, then some
increase in the southerly winds is expected Tuesday.

Rip Currents...
After talking with local beach patrols, have upgraded the risk
of dangerous rip currents to high along the NJ shore through at
least this evening. For the Delaware Beaches, the risk remains
moderate through at least this evening.

For tomorrow, conditions may improve, though a moderate risk of
rip currents is possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 1 AM EDT Saturday for PAZ070-071-104-
     106.
     Flash Flood Watch until 11 PM EDT this evening for PAZ054-055-
     060>062-101>103-105.
NJ...Flash Flood Watch until 1 AM EDT Saturday for NJZ001-007>010-
     012-013-015>019-021.
     High Rip Current Risk until 11 PM EDT this evening for NJZ014-
     024>026.
DE...Flash Flood Watch until 1 AM EDT Saturday for DEZ001-002.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Johnson/Klein
Short Term...Johnson
Long Term...Gorse/Johnson
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Hazardous weather outlook, Jul 27, 4:59 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
559 PM EDT Fri Jul 27 2018

MDZ008-012-015-019-020-PAZ054-055-060>062-101>103-105-282200-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
559 PM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland, east
central Pennsylvania, northeast Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-002-NJZ001-007>010-012-013-015>019-021-PAZ070-071-104-106-
282200-
New Castle-Kent-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Delaware-Philadelphia-
Eastern Montgomery-Lower Bucks-
559 PM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ020-022-023-027-282200-
Inland Sussex-Ocean-Atlantic-Cape May-Southeastern Burlington-
559 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours later Monday through Thursday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-282200-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
559 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents through at least this evening.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-282200-
Delaware Beaches-
559 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents through at least this evening.

Showers and thunderstorms could produce heavy rain leading to
localized flooding, especially in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-282200-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
559 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms this evening could produce wind gusts in excess of 34
KT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-282200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
559 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 27, 4:03 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
503 PM EDT FRI JUL 27 2018

DEZ001-002-MDZ015-020-272130-
Kent-New Castle-Queen Anne's-Caroline-
503 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S AND NORTHEASTERN
CAROLINE COUNTIES...

At 503 PM EDT, a strong thunderstorm was located over Hartly, or 10
miles west of Dover, moving northeast at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Dover, Smyrna, Clayton, Cheswold, Hartly, Green Spring, Hazlettville,
Dover Speedway, Kenton, Leipsic, Henderson, Marydel, Templeville and
Chambersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3925 7578 3925 7576 3926 7576 3940 7555
      3922 7542 3917 7551 3905 7579 3920 7585
TIME...MOT...LOC 2103Z 228DEG 22KT 3919 7571

amc
Local storm report, Jul 27, 4:07 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SSW WOODBRIDGE        40.54N  74.29W
07/27/2018                   MIDDLESEX          NJ   NWS EMPLOYEE

            FLOODING ON SOUTHBOUND LANES OF I-95/NJ TURNPIKE NORTH
            OF EXIT 11.

&&

EVENT NUMBER PHI1801134

DAVIS
Special weather statement, Jul 27, 4:13 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
513 PM EDT FRI JUL 27 2018

PAZ054-055-272200-
Monroe-Carbon-
513 PM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CARBON AND
MONROE COUNTIES...

At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skytop to near Penn Forest
Reservoir. Movement was east at 50 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Jim Thorpe, Wind Gap,
Delaware Water Gap, Stormville, Henryville, Brodheadsville,
Kunkletown, Gilbert, Pocono Raceway, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Rossland, Long Pond, Kresgeville and
Sun Valley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4115 7515 4114 7509 4109 7504 4095 7517
      4093 7522 4091 7524 4090 7523 4086 7529
      4085 7533 4083 7577 4124 7532 4125 7513
TIME...MOT...LOC 2113Z 253DEG 44KT 4126 7523 4092 7560

TCD
Local storm report, Jul 27, 4:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     TSTM WND GST     MILLVILLE               39.39N  75.06W
07/27/2018  M51 MPH          CUMBERLAND         NJ   ASOS

1031 AM     TSTM WND DMG     ROOSEVELT PARK          39.38N  75.03W
07/27/2018                   CUMBERLAND         NJ   DEPT OF HIGHWAYS

            DOWNED TREE ON NJ RT-47 NORTH OF ORANGE ST. TIME
            ESTIMATED FROM RADAR.

0118 PM     MARINE TSTM WIND 1 ENE DELAWARE CITY     39.58N  75.59W
07/27/2018  M44 MPH          ANZ430             DE   NOS PLATFORM

0222 PM     MARINE TSTM WIND 1 SE DEWEY BEACH        38.69N  75.06W
07/27/2018  M44 MPH          ANZ455             DE   WEATHERFLOW

0224 PM     TSTM WND DMG     SEABREEZE               38.70N  75.08W
07/27/2018                   SUSSEX             DE   EMERGENCY MNGR

            UTILITY POLES AND TREES DOWN NEAR INTERSECTION OF DODD
            AVE AND SALISBURY ST. ROOF DAMAGE TO A HOUSE WAS ALSO
            REPORTED. TIME ESTIMATED FROM RADAR.

0340 PM     MARINE TSTM WIND SHIP JOHN SHOAL NOS     39.30N  75.38W
07/27/2018  M44 MPH          ANZ430             NJ   NOS PLATFORM

0354 PM     HEAVY RAIN       1 N SALLY ANN           40.48N  75.72W
07/27/2018  M2.45 INCH       BERKS              PA   MESONET

            1-HR RAINFALL

0428 PM     FLASH FLOOD      BOWERS                  40.48N  75.74W
07/27/2018                   BERKS              PA   TRAINED SPOTTER

            SACONY CREEK OVERFLOWING ITS BANKS, FLOODING ROAD THAT
            RUNS THROUGH BOWERS PARK AS WELL AS NEARBY HOMES. FLASH
            FLOODING BEGAN AFTER RAIN ENDED.

0500 PM     FLASH FLOOD      1 SSW WOODBRIDGE        40.54N  74.29W
07/27/2018                   MIDDLESEX          NJ   NWS EMPLOYEE

            FLOODING ON SOUTHBOUND LANES OF I-95/NJ TURNPIKE NORTH
            OF EXIT 11.

&&

EVENT NUMBER PHI1801133 PHI1801127 PHI1801126 PHI1801128 PHI1801129
PHI1801130 PHI1801131 PHI1801132 PHI1801134

SFJ
Local storm report, Jul 27, 4:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
538 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     WOODBRIDGE              40.55N  74.29W
07/27/2018                   MIDDLESEX          NJ   SOCIAL MEDIA

            NUMEROUS TREES DOWN.

&&

EVENT NUMBER PHI1801135

SFJ
Special weather statement, Jul 27, 4:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
543 PM EDT FRI JUL 27 2018

PAZ054-060-061-272230-
Lehigh-Berks-Carbon-
543 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKS...
NORTHWESTERN LEHIGH AND SOUTH CENTRAL CARBON COUNTIES...

At 542 PM EDT, a strong thunderstorm was located over Wanamakers, or
11 miles southeast of Tamaqua, moving east at 55 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Palmerton, Kutztown, Hamburg, Lenhartsville, Jordan Valley,
Wanamakers, New Tripoli and Bowmanstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4058 7603 4057 7602 4065 7598 4070 7583
      4074 7576 4077 7580 4082 7561 4053 7577
      4055 7605
TIME...MOT...LOC 2142Z 252DEG 49KT 4066 7585

TCD

The radar

The Dover AFB radar (KDOX), 113 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
July 27, 5:10 PM EST
Where
Cecil County, 0.52 mi W of Kilby Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.678, -76.160

Trees and wires were downed in a few locations. Time best estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763169.